Hello, Dr. Cappuccilli,
Thank you for offering your expertise to All Experts. I am grateful to be able to run this question past a pharmocologist!
I have been diagnosed with floroquinolone toxicity after taking Levaquin for a respiratory infection. I am experiencing severe fatigue, muscle pains and tendinitis at multiple sites. My GP advised me to avoid all floroquinolones in the future, and mentioned Avelox and Cipro, in addition to Levaquin.
When I reported this to my pharmacist, she told me I probably should add azithromycin to this list. Is there a link between floroquinolones and macrolides? Would there be any reason to question the use of cephalosporins?
I have a previous allergy to sulpha, so I am concerned about which antibiotics I can safely use. I appreciate any thoughts you might have about Levaquin toxicity, and other antibiotics that should be avoided.
Thank you again!
WoW - this is so weird. I could have SWORN I answered this morning. Maybe it didn't process?
Anyway, quinolones are probably all out for you.
Macrolides do not have a documented cross-sensitivity with Quinolones or Sulfa.
No, you should leave cephalosporins as usable until they are proven otherwise. You don't want to be overly cautious because you need SOMETHING to fight infections and you have already shown sensitivity to 2 major classes of very effective abx.
I don't really have any thoughts on Levaquin adverse reactions - you simply need to avoid quinolones in the future. There is a desensitization protocol for quinolones whereby the dose can be started out tiny and slowly increased over a day or two to exhaust the allergic reaction and this would only be used as a last resort.
Hope that helps.